Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 114, NWS Louisville, KY

May 6, 2003Jefferson County, Scott County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 6, 2003, 6:52 PM EST for Jefferson County, Scott County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 6:52 PM EST (23:52 UTC)
Expired
May 6, 2003, 7:35 PM EST
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Jefferson County, IN, Scott County, IN

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS53 KLMK 062352
SVRLMK
INC077-143-070035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EST TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA
  NORTHERN SCOTT COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 735 PM EST

* AT 649 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEW FRANKFORT...OR ABOUT 19 MILES
  SOUTHEAST OF SEYMOUR...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEPUTY AROUND 705 PM EST
  KENT AROUND 710 PM EST
  WAKEFIELD...VOLGA AROUND 715 PM EST
  LANCASTER...WIRT AROUND 725 PM EST
  DUPONT...CHINA AROUND 730 PM EST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3875 8586 3866 8569 3880 8534 3898 8551

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:50 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, May 6, 1:50 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT TUE MAY 6 2003

.SHORT TERM...

THIS AFTERNOON HAS BEEN MOSTLY DRY ACROSS THE COUNTY FORECAST AREA.
STRONG STORMS OVER THE UPPER GULF COAST STATES HAS ROBBED MUCH OF
THE MOISTURE. THERE HAVE BEEN A FEW THUNDERSTORMS DEVELOP ON A COOL
FRONT LOCATED FROM MISSOURI TO CENTRAL OHIO. THESE STORMS HAVE
DIMINISHED OVER THE LAST HOUR (18:30Z) AS UPPER SUPPORT MOVED INTO
THE GREAT LAKES REGION.

AN AREA OF LOW PRESSURE WILL MOVE FROM MISSOURI TO CENTRAL INDIANA
WITH THE BEST DYNAMICS OVER KENTUCKY AROUND 12Z WEDNESDAY. HEAVY
RAIN LOOKS TO BE THE MAIN CONCERN OVERNIGHT WITH PRECIPITATION FROM
1/2 TO 1 INCH POSSIBLE. THE FRONT WITH THIS SYSTEM SHOULD DROP SOUTH
OF THE CFA WEDNESDAY NIGHT BUT WILL SHIFT NORTH AS A WARM FRONT
THURSDAY AFTERNOON. WITH THE APPROACH OF ANOTHER AREA OF LOW
PRESSURE WE WILL HOLD ONTO CHC POPS THURSDAY NIGHT AND FRIDAY.

.EXTENDED...SATURDAY THROUGH TUESDAY

UNSETTLED WEATHER CONTINUING WITH MODELS INDICATING SIGNIFICANT
UPPER LOW TRAVELING THROUGH THE NORTHERN PLAINS THROUGH THE GREAT
LAKES FROM SATURDAY THROUGH MONDAY. SYSTEM WILL FIRE UP MORE SHOWERS
AND THUNDERSTORMS INTO THE WEEKEND. WEAK RIDGING FOR TUESDAY AND
WILL GO DRY. TEMPERATURES WILL BE ABOVE SEASONAL NORMS FOR SATURDAY
AND SUNDAY. WILL BE A TAD COOLER MONDAY AND TUESDAY.

.LMK...NONE

JA/KP
Hazardous weather outlook, May 6, 5:05 PM EST, 1 hour 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-070930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
605 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER OVER THE OUTLOOK AREA
TONIGHT. THUNDERSTORMS WILL CONTINUE TO FORM IN THE WARM, MOIST AND
UNSTABLE ATMOSPHERE WHICH IS IN PLACE. LOW PRESSURE MOVING INTO
ILLINOIS THIS IS EVENING WILL ALSO HELP TRIGGER SHOWER AND
THUNDERSTORM ACTIVITY. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS.

THERE IS ALSO A HEIGHTENED RISK FOR FLASH FLOODING WITH THE SHOWERS
AND THUNDERSTORMS. ADDITIONAL RAINFALL AMOUNTS BY DAYBREAK WEDNESDAY
OF AROUND 1 INCH ARE LIKELY...WITH LOCALIZED AMOUNTS OF 2 TO 3
INCHES POSSIBLE. URBAN AREAS WILL BE MOST SUSCEPTIBLE TO FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN WEDNESDAY AS
A COLD FRONT APPROACHES THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE AFTERNOON AND COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS. FLASH FLOODING WILL AGAIN
BE A THREAT AS WELL WITH HEAVY RAINFALL POSSIBLE. SHOWERS AND
THUNDERSTORMS WILL DISSIPATE BY WEDNESDAY EVENING.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND WITH A
THREAT OF THUNDERSTORMS FROM THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...AND CONTINUE INTO
WEDNESDAY.

JMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:59 PM ESTSevere Thunderstorm WarningLMKWashington31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.